Flash Flood, Orange
- When
- August 11, 11:40 AM EST to 11:55 AM EST
- Where
- Orange County, Goshen
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
Heavy showers developed in response to a persistent trough of low pressure. Radar estimated maximum rainfall rates of 2 to 3 inches in 3 hours between Montgomery and Maybrook.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Heavy showers developed in response to a persistent trough of low pressure. Radar estimated maximum rainfall rates of 2 to 3 inches in 3 hours between Montgomery and Maybrook. This heavy rainfall resulted in street flooding in Goshen and along Interstate 84 in Montgomery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 8:45 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 945 AM EDT MON AUG 11 2003 .SHORT TERM...ALL INGREDIENTS POINT TO THE POTENTIAL OF ADDITIONAL SCATTERED FLASH FLOODING THIS AFTERNOON...MAINLY ALONG AN AXIS JUST WEST AND NORTH OF NYC. HOWEVER...WITH CONVECTION MOVING NORTH OFF THE MD/DE COAST...WHICH IS ALSO AIDED BY THE MAIN JET AXIS EXTENDING SOUTH ACROSS CENTRAL VA...I CANNOT RULE OUT HEAVY RAINFALL EVEN ALONG THE COAST. BASED ON THIS MORNINGS OKX UPPER AIR SOUNDING... THE PRECIPITABLE WATER CONTENT INCREASED TO 1.94 INCHES AND THE MEAN STORM SPEED IS LESS THAN 10 KNOTS. FOR THESE REASONS...THE FLOOD WATCH WILL BE CONTINUED ACROSS THE ENTIRE REGION. UNDER MOSTLY CLOUDY SKIES...SURFACE TEMPERATURES WILL RISE SLOWER THAN FORECAST IN OUR GRIDS. I WILL THEREFORE TWEAK TEMPERATURE GRID FORECASTS FOR TODAY. A MINOR UPDATE WILL BE ISSUED WITHIN 30 MINUTES. && **********THIS IS THE 220 AM AREA FORECAST DISCUSSION************** .DISCUSSION...SCATTERED SHOWERS FIRING AGAIN AND PUTTING DOWN SOME SIGNIFICANT RAINFALL AMOUNTS. THIS IS LIKELY TO OCCUR AT JUST ABOUT ANY LOCATION AT ANY TIME WITHIN MY FORECAST AREA AND THEREFORE BELIEVE IT IS PRUDENT TO JUST GO AHEAD AND ISSUE A FLOOD WATCH FOR THE ENTIRE REGION ON THIS PACKAGE. FLASH FLOOD WARNINGS APPEAR LIKELY AGAIN TODAY...POSSIBLY EVEN ON THIS SHIFT. THE WATCH WILL PROBABLY REMAIN UP FOR A GOOD SPELL UNTIL THIS WEATHER PATTERN BREAKS WHICH NOW APPEARS TO BE PUT OFF UNTIL NEARLY NEXT WEEKEND. && .HYDRO...ALREADY TOUCHED ON THIS THAT WE ARE GOING TO CONTINUE TO LOOK FOR SOME VERY HEAVY RAINS...ALTHOUGH PROBLEMS WITH THESE SHOULD BE LOCALIZED. && .AVIATION...SAME PATTERN...SAME STORY. IFR/MVFR CONDS EARLY THIS MORNING IMPROVING TO HIGH MVFR/LOW VFR MID TO LATE MORNING. CIGS/VSBYS LOCALLY LOWER IN BRIEF HEAVY SHOWERS JUST ABOUT ANY TIME THROUGHOUT THE TAF PD. && .MARINE...SCA REMAINS UP FOR TODAY. SEAS CURRENTLY RUNNING AROUND 6 FT. LOOKS LIKE WEALL HAVE A SHOT AT LOWERING THE SCA FLAG BEFORE THE NEXT 48-60 HOURS ARE UP AS LONG SLY FETCH BREAKS DOWN A BIT AND BECOMES MORE SWLY. && .RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP. && ********************************************************************* .OKX... CT...FLOOD WATCH FOR 005>012. NJ...FLOOD WATCH FOR 002>006-011. NY...FLOOD WATCH FOR 067-081. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. GC
CTZ005>012-NJZ002>006-011-NYZ067>081-120900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 414 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Albany radar (KENX), 133 km away, was scanning. The volume nearest the first event began at 16:37 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337602, 5337603.